North Dakota, 2012

Damaging Winds in North Dakota, July 6, 2012

July 6, 2012 · NWS BIS · 4 events in 3 counties and zones

An area of showers and scattered thunderstorms over south central North Dakota produced several reports of severe downburst winds over McIntosh, LaMoure, and Dickey Counties early in the morning, before sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An area of showers and scattered thunderstorms over south central North Dakota produced several reports of severe downburst winds over McIntosh, LaMoure, and Dickey Counties early in the morning, before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 6, 2:40 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 6, 2:40 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT FRI JUL 6 2012

.SHORT TERM...TODAY THROUGH SATURDAY AFTERNOON...

CURRENTLY...SURFACE LOW WAS OVER/NEAR RAPID CITY WITH A FAIRLY GOOD
PRESSURE GRADIENT SURROUNDING THE LOW. ENVIRONMENTAL WINDS WERE
NORTHEAST ACROSS MUCH OF THE FORECAST AREA. THE SURFACE LOW IS
FORECAST TO MOVE EAST SUCH THAT BY EARLY AFTERNOON THE LOW HAS
ELONGATED AND BECOME MORE OF A TROUGH/FRONT ORIENTED NORTHEAST TO
SOUTHWEST FROM WEST CENTRAL MINNESOTA TO CENTRAL NEBRASKA. AT UPPER
LEVELS...A CLUSTER OF UPPER LEVEL IMPULSES WAS MOVING NORTHEASTWARD
ACROSS WESTERN AND CENTRAL NORTH DAKOTA...AND ARE PROGGED TO
CONTINUE MOVING NORTHEAST INTO MINNESOTA TODAY. BY EARLY AFTERNOON
THE MAIN CENTERS OF UPPER LEVEL IMPULSES IS OFF TO THE EAST IN/NEAR
THE RED RIVER VALLEY AND MINNESOTA...AND THE CHANCES OF
PRECIPITATION THIS AFTERNOON DECREASE GREATLY.

THIS WILL MEAN NORTH/NORTHEAST SURFACE WINDS ACROSS THE STATE
WITH UPPER LEVEL WINDS FROM THE SOUTHEAST/SOUTH AT THE NOSE OF A LOW
LEVEL JET...AND SOUTHWESTERLY WINDS ALOFT AT H700. THIS SCENARIO IS
A GOOD SETUP FOR OVERRUNNING PRECIPITATION. MODERATE INSTABILITY
REGARDING SEVERE WEATHER...BUT WITH COPIOUS AMOUNTS OF AVAILABLE
MOISTURE FROM A PLUME OF MOISTURE MOVING NORTHEASTWARD FROM THE
4-CORNERS/TEXAS AREA...LOOKING AT HEAVY RAIN.

THUS THE MAIN CONCERN THIS FORECAST PERIOD IS HEAVY RAIN. MODEL
CONSENSUS INDICATES STORM TOTALS OF 1 TO 2 INCHES OF
RAINFALL...ROUGHLY FROM HETTINGER TO WASHBURN TO HARVEY AND POINTS
SOUTH. ALSO INDICATING A SWATH OF 2-2.25 FROM GRANT/SIOUX COUNTIES
TO STUTSMAN COUNTY.

ACROSS THE REGION WE HAVE VERY DRY CONDITIONS AS HAVE HAD LITTLE
RAINFALL OVER THE PAST MONTH. EXPECT THE REGION SHOULD BE ABLE TO
SOAK UP 2 INCHES OF RAINFALL IN 1 TO 3 HOURS BUT WILL APPROACH FLASH
FLOOD GUIDANCE IF 3 INCHES FALL. WILL PLACE HEAVY RAIN IN THE
FORECAST AND HIGHLIGHT IN A SPECIAL WEATHER STATEMENT. AT THIS TIME
DO NOT FEEL A FLASH FLOOD WATCH IS WARRANTED WITH THE DRY CONDITIONS
AND FULL VEGETATION.

THIS EVENING AND OVERNIGHT TONIGHT WINDS BECOME LIGHT AS SURFACE
HIGH PRESSURE SETTLES ACROSS THE REGION.

ON SATURDAY A WEAK UPPER LEVEL IMPULSE MOVES FROM WEST TO EAST
ACROSS SOUTH CENTRAL CANADA...POSSIBLY AFFECTING THE NORTHERN TIER
OF COUNTIES FOR A SLIGHT CHANCE/CHANCE OF THUNDERSHOWERS ON SATURDAY.

OTHERWISE DECREASING CLOUDS AND PRECIPITATION CHANCES THIS
AFTERNOON...MAINLY CLEAR TONIGHT WITH SOME PATCHY FOG...AND MOSTLY
SUNNY SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

A WEAK FRONT WILL DROP SOUTH THROUGH THE FORECAST AREA SATURDAY
NIGHT...AND MAY CLIP THE FAR NORTH WITH A FEW SHOWERS.
OTHERWISE...THE LONG TERM PERIOD IS EXPECTED TO BE MAINLY DRY
UNTIL PERHAPS LATE WEDNESDAY INTO THURSDAY. A LARGE WESTERN CONUS
RIDGE WILL GRADUALLY SHIFT EASTWARD THROUGH THE PERIOD. EXPECT
CONTINUED ABOVE NORMAL TEMPERATURES AND A GRADUAL WARMING TREND
THROUGH THE PERIOD...WITH CONSENSUS GUIDANCE INDICATING HIGHS WELL
INTO THE 80S TO LOWER 90S. MIN RH VALUES POINT TO THE WESTERN
COUNTIES FOR POTENTIAL FIRE WEATHER CONCERNS. THE GFS CONTINUES TO
ADVERTISE A WEAK WAVE TOPPING THE RIDGE WEDNESDAY NIGHT INTO
THURSDAY AND HAVE MAINTAINED LOW POPS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING
HOURS...ESPECIALLY AT KBIS/KJMS WHERE STRONG STORMS WILL PRODUCE
GUSTY WINDS AND IFR VSBYS AT TIMES. STORMS ARE EXPECTED TO EXIT
KJMS AREA EARLY THIS AFTERNOON. THERE WILL BE POTENTIAL FOR FOG
DEVELOPMENT OVERNIGHT TONIGHT AS THE SURFACE RIDGE BUILDS IN.

&&

.HYDROLOGY...
HIGH LEVEL TROPICAL PLUME/MONSOONAL MOISTURE HAD REACHED THE
NORTHERN PLAINS...AND WAS SUPPORTING PRECIPITATION EFFICIENCY ACROSS
THE REGION. ALL MODELS PORTRAY A MODERATE TO HEAVE PRECIP
EVENT ACROSS SOUTHERN NORTH DAKOTA TODAY. THE COMPONENT MISSING
FOR FLASH FLOOD HIGHLIGHTS WOULD BE INDICATIONS OF BACK BUILDING
STORMS...AS THE CURRENT SOUNDINGS SUPPORT A MORE PROGRESSIVE
PATTERN. LESS UNCERTAINTY AT THIS TIME ON THE LOCATION OF
PRECIPITATION...WHICH SHOULD FALL ACROSS THE SOUTHWEST AND SOUTH
CENTRAL. PASTURE CONDITIONS ARE VERY DRY AND SHOULD BE ABLE TO SOAK
UP 2 INCHES OF RAINFALL IN 3 TO 6 HOURS. ALTHOUGH LOCAL STREET
FLOODING IS POSSIBLE...FLASH FLOODING IS LESS LIKELY. WILL HIGHLIGHT
HEAVY RAIN IN THE WEATHER GROUPS AND ISSUE A SPECIAL WEATHER
STATEMENT. BUT NO HEADLINES AT THIS TIME. FLASH FLOOD GUIDANCE FOR
SOUTHERN NORTH DAKOTA COUNTIES SHOW 3 HOUR GUIDANCE GENERALLY
BETWEEN 2.5 AND 3 INCHES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM/AVIATION...RK
HYDROLOGY...WAA/JV
Hazardous weather outlook, Jul 5, 2:58 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT THU JUL 5 2012

NDZ001>005-009>013-017-021>023-062100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-
358 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED INTO EARLY TONIGHT. A BETTER
CHANCE FOR THUNDERSTORMS WILL AFTER MIDNIGHT. THE THUNDERSTORMS
ARE EXPECTED TO REMAIN NON-SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING...AND AGAIN
SATURDAY INTO SATURDAY NIGHT. THE THUNDERSTORMS ARE EXPECTED TO
REMAIN NON-SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>020-025-031>037-040>048-050-051-062100-
DUNN-MERCER-OLIVER-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
357 PM CDT THU JUL 5 2012 /257 PM MDT THU JUL 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TONIGHT. THE MAIN
THREAT WILL BE HEAVY RAINFALL. BETWEEN 1 AND 2 INCHES OF RAINFALL
IS ANTICIPATED ALONG AND SOUTH OF INTERSTATE 94 THROUGH FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING AND GRADUALLY
TAPER OFF FROM WEST TO EAST DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF RAINFALL BECOMES HEAVIER THAN
EXPECTED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE OFFICE
AT 1-800-247-0212 WITH YOUR RAINFALL REPORTS.

WAA

In the hours before

Special weather statement, Jul 5, 11:39 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1239 AM CDT FRI JUL 6 2012

NDZ034>037-040>048-050-051-061100-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
1239 AM CDT FRI JUL 6 2012 /1139 PM MDT THU JUL 5 2012/

...HEAVY RAINFALL EXPECTED IN THE LATE NIGHT THROUGH MORNING
HOURS SOUTHWEST AND SOUTH CENTRAL...

SHOWERS AND THUNDERSTORMS HAD DEVELOPED ACROSS PORTIONS OF THE
NORTHERN PLAINS...AND THERE IS A POSSIBILITY OF HEAVY RAINFALL
AMOUNTS IN WIDESPREAD AREAS ACROSS SOUTHERN NORTH DAKOTA THROUGH
THE MORNING HOURS FRIDAY.

WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AT
PLACES LIKE HETTINGER...ELGIN...LINTON...FORT YATES...WISHEK AND
ELLENDALE BY MID MORNING FRIDAY. AN ISOLATED 3 INCH AMOUNT IS
POSSIBLE ACROSS THE FAR SOUTH CENTRAL. FROM BISMARCK TO
JAMESTOWN...RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE. ALTHOUGH
URBAN STREET FLOODING IS POSSIBLE WITH THUNDERSTORMS THAT CONTAIN
HEAVY RAIN...FLASH FLOODING IS NOT EXPECTED AS THE SOILS ARE VERY
DRY AND SHOULD BE ABLE TO SOAK UP THE RAINFALL.

PERSONS SHOULD BE ALERT THAT SMALL STREAMS AND RIVERS WILL LIKELY
SHOW A RISE AS THIS AREA OF RAINFALL MOVES THROUGH. NEVER DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

JV
Special weather statement, Jul 6, 1:16 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
216 AM CDT FRI JUL 6 2012

NDZ034-042-045-046-060815-
EMMONS-GRANT-MORTON-SIOUX-
216 AM CDT FRI JUL 6 2012

...SPECIAL WEATHER STATEMENT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE MOVING INTO EXTREME SOUTH CENTRAL
GRANT COUNTY MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SELFRIDGE...          PORCUPINE...          ST. GERTRUDE...
  SHIELDS...            RALEIGH...            FORT YATES...
  LARK...               FLASHER...            BREIEN...
  PRAIRIE KNIGHTS RESORT...                   SOLEN...
  CANNON BALL...        ST. ANTHONY...        FORT RICE...
  HUFF...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

KINNEY
Special weather statement, Jul 6, 1:59 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
259 AM CDT FRI JUL 6 2012

NDZ035-036-046-047-060900-
BURLEIGH-EMMONS-KIDDER-LOGAN-
259 AM CDT FRI JUL 6 2012

...SPECIAL WEATHER STATEMENT...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTRAL EMMONS COUNTY...MOVING NORTH AT 30
MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
  HAZELTON...           KINTYRE...            BRADDOCK...
  MOFFIT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Jul 6, 2:54 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
354 AM CDT FRI JUL 6 2012

NDZ020-034>037-042-045>048-050-051-061100-
OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CENTER...MANDAN...BISMARCK...STEELE...
JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
354 AM CDT FRI JUL 6 2012 /254 AM MDT FRI JUL 6 2012/

...STRONG WIND GUSTS SOUTH CENTRAL EARLY THIS MORNING...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE DANGEROUS
LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN ACROSS SOUTH
CENTRAL NORTH DAKOTA EARLY THIS MORNING. IN ADDITION...LOCALIZED
STRONG WINDS AROUND 55 MPH COULD DEVELOP JUST AFTER THUNDERSTORMS
MOVE THROUGH. A 57 MPH WIND GUST WAS RECORDED 9 MILES NORTH OF
SELFRIDGE IN SIOUX COUNTY AROUND 330 AM CDT...AFTER THE HEAVY RAIN
HAD ENDED. MOTORISTS SHOULD REMAIN ALERT FOR SUDDEN STRONG
GUSTS...EVEN IN AREAS NOT IMPACTED BY HEAVY RAIN.

KINNEY

The radar

The Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 09:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
July 6, 3:03 AM CST to 3:13 AM CST
Where
McIntosh County, 8.15 mi W of Wishek
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.260, -99.720

Thunderstorm Wind, McIntosh

When
July 6, 3:10 AM CST to 3:20 AM CST
Where
McIntosh County, 0.84 mi NE of Wishek
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
46.260, -99.540

The strong winds blew down several trees and blew the roof off of a large building.

Thunderstorm Wind, La Moure

When
July 6, 3:30 AM CST to 3:40 AM CST
Where
La Moure County, 12.87 mi WSW of Edgeley
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
46.300, -98.950

Many large tree branches were broken off in Kulm.

Thunderstorm Wind, Dickey

When
July 6, 4:40 AM CST to 4:50 AM CST
Where
Dickey County, 2.8 mi N of Oakes
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.170, -98.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381506, 381507, 381508, 381509.